Utah, 2012

Winter Weather in Utah, February 27 to 28, 2012

February 27 to 28, 2012 · NWS GJT · 3 events in 3 counties and zones

A vigorous Pacific trough produced significant snowfall in the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous Pacific trough produced significant snowfall in the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 27, 4:45 AM MST, 9 hours 15 minutes earlier.

Area forecast discussion, Feb 27, 4:45 AM MST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 AM MST MON FEB 27 2012

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 434 AM MST MON FEB 27 2012

A TROUGH DIGGING SOUTH ALONG THE WEST COAST WAS SENDING A PLUME OF
MID/HIGH LEVEL CLOUDINESS ACROSS THE GREAT BASIN INTO WRN CO EARLY
THIS MORNING. RADAR INDICATES A FEW AREAS OF LIGHT SNOW POSSIBLE
OVER THE CENTRAL AND SOUTHERN MTNS. THREE SEPARATE CIRCULATIONS WERE
APPARENT ON INFRARED SATELLITE IMAGES AT 3AM...ONE ALONG THE OREGON
COAST...ONE IN NRN CA...AND  ONE IN THE BASE OF THE TROUGH OFF THE
CENTRAL CA COAST. MODELS CONTINUE TO SHOW THESE CONSOLIDATING AS THE
TROUGH DROPS TO ABOUT NRN BAJA BY THIS EVENING...BEFORE SWINGING UP
TO ERN UT/WRN CO BY TUE MORNING.

WARM ADVECTION IN PLACE TODAY IN SOUTHERLY FLOW FOR MILD TEMPS.
SURFACE DEWPOINTS ARE QUITE LOW THIS MORNING AND HAVE BACKED OFF ON
POPS A BIT IN THE VALLEYS TODAY AS THE ATMOSPHERE WILL BE MOISTENING
FROM TOP DOWN. WITH 700 MB WINDS 25-45 KTS...STRONGEST OVER ERN UT
TO NW CO...SHOULD HAVE SOME GUSTY WINDS THIS AFTERNOON ONCE THE
ATMOSPHERE MIXES...AND BLOWING SNOW OVER THE MOUNTAINS ONCE PRECIP
COMMENCES.

STILL ANTICIPATE THAT SNOW SHOULD BREAK OUT IN EARNEST ACROSS THE
SOUTHERN MTNS THIS AFTERNOON AND IN THE CENTRAL MOUNTAINS BY LATE IN
THE DAY...BUT WITH SCATTERED RAIN SHOWERS OR A RAIN/SNOW MIX IN
VALLEYS THROUGH MID-EVENING. BEST DYNAMIC AND LARGE-SCALE LIFT IS
EXPECTED TONIGHT AS THE UPPER TROUGH APPROACHES AND A DEEPENING
SURFACE LOW MOVES ACROSS NE UT BRINGING A COLD FRONT INTO OUR AREA.
BOTH THE NAM AND GFS SHOW THE CORE OF DEEP Q-G VERTICAL VELOCITY
MOVING FROM SE UT TO NW CO BETWEEN 06Z-12Z LATE TONIGHT. STEEP LAPSE
RATES IN PLACE WILL ADD A STRONG CONVECTIVE COMPONENT...AND ISOLATED
LIGHTNING STRIKES ARE NOT OUT OF THE QUESTION TONIGHT AS UPPER
DIVERGENCE MAXIMIZES... AND LIFTED INDICES DROP TO ZERO TO -1 IN THE
NAM.

WILL INCLUDE THE DURANGO AND PAGOSA SPRINGS ZONES IN A WINTER
WEATHER ADVISORY FROM 11PM TONIGHT THROUGH TUESDAY AFTERNOON.
ANTICIPATING 3-6 INCHES WITH SOME LOCALLY HIGHER AMTS POSSIBLE IN
THE FOOTHILLS. SNOW AMOUNTS SHOULD TAPER TO JUST A COUPLE INCHES
NEAR THE NM BORDER. FORECAST SOUNDING FOR DURANGO SHOWS RAIN
CHANGING TO SNOW BETWEEN 9PM AND MIDNIGHT. OTHERWISE...NO CHANGES TO
THE CURRENT WINTER HIGHLIGHTS ALREADY IN EFFECT. THINK THE GUNNISON
VALLEY WILL BE SOMEWHAT SHELTERED IN SW FLOW TONIGHT...BUT THIS AREA
BEARS WATCHING ONCE FLOW BECOMES MORE WESTERLY.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 434 AM MST MON FEB 27 2012

MODERATE TO HEAVY OROGRAPHIC SNOWFALL EXPECTED AS SURFACE LOW
CONTINUES TO DEEPEN OVER NEBRASKA...RESULTING IN KGJT-KDEN SURFACE
PRESSURE GRADIENT OF AT LEAST 10 MB OR 700 B WINDS OF 20-30 KNOTS.
DEEP LAYERED POTENTIAL INSTABILITY AND MODERATE OROGRAPHIC WILL
RESULT IN STEADY SNOW...BUT THE HIGHEST SNOWFALL RATES WILL SHIFT
FROM THE SAN JUAN MOUNTAINS TO THE NORTHERN AND CENTRAL MOUNTAINS.
WITH COLD ADVECTION...SNOW LEVELS WILL LOWER TO THE DESERT FLOORS.
WHILE THE FORECAST FOR THE WESTERN SLOPE MOUNTAINS IS A SIMPLE
MESSAGE (WIDESPREAD SNOW AND BRISK WIND)...THE VALLEYS IS A BIT
PROBLEMATIC AND EXPECT LOCALIZED ACCUMULATIONS IN THE 2 TO 4 INCH
RANGE.  CONFIDENCE IS REASONABLY HIGH THIS WILL OCCUR IN LA PLATA
AND ARCHULETA COUNTIES AS UPSLOPE SOUTHWEST FLOW PREVAILS THROUGH
MUCH OF THE DAY. BUT SECONDARY AREAS OF CONCERN IS THE GUNNISON
VALLEY AND THE I70 CORRIDOR BETWEEN RIFLE AND GLENWOOD CANYON.
CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT AN ADVISORY...BUT THIS
AREA WILL NEED TO BE MONITORED AS SOME SNOW ACCUMULATION IS
LIKELY.

SNOW SHOWERS DIMINISH FAIRLY QUICKLY TUESDAY EVENING AND ENDING
OVERNIGHT AS PROGRESSIVE FLAT RIDGE APPROACHES FROM THE WEST.  FLAT
RIDGE COVERS THE REGION ON WEDNESDAY FOR A TEMPORARY BREAK FROM ANY
WEATHER.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE NEXT UPSTREAM TROUGH
MOVES ACROSS THE CENTRAL ROCKIES DURING THIS TIME PERIOD.  THIS
TROUGH WILL NOT BE NEARLY AS AMPLIFIED...BUT BAROCLINIC ZONE MOVES
FROM NORTHWEST TO SOUTHEAST ON THURSDAY.  RAISED POPS TO LIKELY ON
THURSDAY ACROSS THE NWRN COLORADO MOUNTAINS (WITH CHANCE POPS ACROSS
MOST OF THE FORECAST AREA) AS MODELS HAVE SHOWN GOOD AGREEMENT AND
RUN TO RUN CONTINUITY.

FRIDAY THROUGH SUNDAY...NORTHWEST FLOW AND A STEADY STREAM OF
PACIFIC MOISTURE CONTINUES TO TAKE AIM TOWARD THE NRN COLORADO
SPINE.  ONLY EXPECT LIGHT OROGRAPHIC SNOWS AS 700 MB SPECIFIC
HUMIDITIES WILL BE LESS THAN 2 G/KG AND ANY DYNAMICAL LIFT WILL BE
WEAK AND TRANSITORY.  WESTERLIES RETREAT NORTHWARD ON SUNDAY WITH
FLAT RIDGE ACROSS THE ROCKIES...SO SUNDAY WILL BE UNEVENTFUL WITH
HIGHER TEMPERATURES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 434 AM MST MON FEB 27 2012

VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH THIS
EVENING...00Z TUE. SOUTHERLY WINDS WILL BE STRENGTHENING FOR
MECHANICAL TURBULENCE ALOFT...AND GUSTY SURFACE WINDS THIS AFTERNOON.

LOWER CLOUDS AND PRECIPITATION WILL SPREAD INTO THE AREA FROM THE
SOUTHWEST THIS AFTERNOON AS THE NEXT STORM SYSTEM APPROACHES. SNOW
SHOWERS WILL DEVELOP FIRST OVER THE SAN JUAN MOUNTAINS RESULTING IN
AREAS OF OBSCURATION IN SNOW AND BLOWING SNOW. SNOW WILL SPREAD INTO
THE CENTRAL MOUNTAINS LATER IN THE AFTERNOON. PRECIPITATION IS
EXPECTED TO REMAIN CONFINED TO HIGHER TERRAIN THROUGHOUT THE
AFTERNOON SO AIRPORTS THROUGHOUT THE REGION ARE UNLIKELY TO BE
IMPACTED UNTIL AFTER 00Z TUE. MOUNTAIN OBSCURATIONS IN CLOUDS AND
SNOW WILL BECOME WIDESPREAD TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT MST
     TUESDAY NIGHT FOR COZ003-017.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT MST
     TUESDAY NIGHT FOR COZ009-010-012-013-018-019.

     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 6 PM MST
     TUESDAY FOR COZ022-023.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
     TUESDAY NIGHT FOR COZ004.

UT...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT MST
     TUESDAY NIGHT FOR UTZ023.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM MST
     TUESDAY FOR UTZ028.

&&

SHORT TERM...JAD
LONG TERM....PF
AVIATION...JAD
Hazardous weather outlook, Feb 27, 6:40 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 AM MST MON FEB 27 2012

COZ001>014-017>023-UTZ022>025-027>029-281300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
640 AM MST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE TODAY AS A STRONG WINTER STORM SYSTEM
APPROACHES FROM THE WEST. SNOW WILL DEVELOP OVER THE SAN JUAN
MOUNTAINS THIS MORNING AND SPREAD TO THE CENTRAL MOUNTAINS THIS
AFTERNOON. OCCASIONAL HEAVY SNOW WILL OCCUR TONIGHT OVER THESE
SAME MOUNTAINS. MOUNTAIN SNOW WILL BE ACCOMPANIED BY GUSTY WINDS
WITH DIFFICULT TRAVEL CONDITIONS EXPECTED OVER THE MOUNTAIN
PASSES.  SNOW LEVELS WILL LOWER TO NEAR THE VALLEY FLOORS WITH
ACCUMULATING SNOW EXPECTED IN LA PLATA AND ARCHULETA COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE IN THE MOUNTAINS BUT TAPER OFF TO SNOW SHOWERS
LATE IN THE DAY. SNOW WILL DIMINISH FROM THE WEST BY TUESDAY
EVENING AND END OVERNIGHT. STORM TOTAL ACCUMULATIONS IN THE
MOUNTAINS WILL GENERALLY RANGE FROM 6 TO 20 INCHES. SEE WINTER
WEATHER MESSAGE FOR DETAILED INFORMATION.

STRONG NORTHWEST FLOW STRENGTHENS ON THURSDAY AND BRINGS WIND
WITH A CHANCE OF SNOW ACROSS THE REGION.

FRIDAY AND SATURDAY...A SLIGHT CHANCE OF SNOW WILL PERSIST ACROSS
THE NORTHERN HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
February 27, 2:00 PM MST to February 28, 10:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 12 inches were measured about the 7500 foot level. Wind gusts of 15 to 30 mph produced localized blowing and drifting snow.

Winter Weather, La Sal & Abajo Mountains

When
February 27, 4:00 PM MST to February 28, 10:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 9 inches were measured across the area. Wind gusts of 25 mph to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
February 28, 1:00 AM MST to 9:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 7 inches were measured across the area. Wind gusts of 30 mph to 45 mph produced areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370410, 370412, 370411.